Quiz #3: DVTs and Rat Poison

All kidding aside, warfarin is a 70-year-old life-saving drug for the millions of people who suffer from life-threatening blood clots. It is made from the same chemicals found in rat poison. Often users need to be monitored up to three times a week and adhere to a strict diet that controls levels of Vitamin K intake, which can counteract the drug’s effects.

A patient with thrombophilia and a DVT in his left lower leg requires warfarin to maintain therapeutic anticoagulation levels. He has regular PTTs drawn to monitor his level of anticoagulation.
What ICD-10-CM code(s) is/are reported?
I74.9
Incorrect: Documentation states this is venous, not arterial. Other diagnoses are missing.
I82.409, Z79.01
Incorrect: Documentation specifies the location of the DVT. Additionally, the patient is stated to be thrombophilic.
I82.402, D68.9, Z79.01
Correct: Patient with thrombophilia presents with a deep vein thrombosis (DVT) of the left lower extremity. Should the nature of the thrombophilia and location of the DVT be noted, further specificity would be possible. It is also important to code long-term use of prophylactic drug therapy for this condition.
I82.4Z2, D68.9, Z79.01
Incorrect: Documentation is not specific enough as to the location of the thrombi in the lower extremity.
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s